Transcript for Acetaminophen Warning: Rare Rash, Blister Risk
We're going to turn to the new warning about acetaminophen, the active ingredient in tylenol and so many other painkillers. The drug can cause a rare but serious rash and blistering. Abc's medical correspondent, dr. Jennifer ashton joins us now. This is terrifying, if only this is an ingredient we're familiar with. Let's break it down. When you hear news like this, very important to ask two questions. Is it common? And is it serious? Now, to be clear, this is serious. We're talking about skin reactions, as you said, that present with rash, blistering, a sloughing off of the top layer of skin. How common is it? Here are the numbers. In the lost 40-plus years, the fda collected 107 cases of these types of reactions that resulted in 67 hospitalizations, 12 deaths. We have to remember the denominator is the drug as you said, is used by hundreds of millions of people. So, this, thankfully, is rare. A lot of your patients, I'm sure will be coming to you asking what should I do now? What will you tell them? A couple of things. In medicine, we're re-evaluating data. People should read labels. They should realize that acetaminophen is a hidden ingredient in a lot of remedies. And maximum dosage is 3,000 milligrams a day. You have to add up how much you're taking. And remember, as we were saying, all drugs have side effects. It's a question of risk versus benefit. Doesn't mean you shouldn't necessarily take it. And when in doubt, talk to your doctor. Or your pharmacist. Thanks. Now, what appears to be a
This transcript has been automatically generated and may not be 100% accurate.